zig
0

Notifications

  • You're all caught up!

Vitamins and Supplements That Make Your Skin Tingle

by
author image Sylvie Tremblay, MSc
Sylvie Tremblay holds a Master of Science in molecular and cellular biology and has years of experience as a cancer researcher and neuroscientist. Based in Ontario, Canada, Tremblay is an experienced journalist and blogger specializing in nutrition, fitness, lifestyle, health and biotechnology, as well as real estate, agriculture and clean tech.
Vitamins and Supplements That Make Your Skin Tingle
Vitamins can have side effects. Photo Credit PeoGeo/iStock/Getty Images

Your skin contains a rich supply of blood vessels that nourish your skin, as well as sensory nerve endings that support your sense of touch. Constriction or dilation of these blood vessels can affect your nerves; dilated blood vessels can activate warmth-sensing nerves, while constriction can lead to a cold sensation. Some vitamins and supplements can have an effect on blood vessel dilation and nerve ending activation in your skin, leading to skin tingling.

Effect of Niacin

One vitamin that can potentially lead to skin tingling is niacin, or vitamin B-3. In moderate doses, this vitamin helps your cells carry out chemical reactions, and allows for physiological processes important for your overall health. High levels of a specific type of vitamin B-3 -- called nicotinic acid -- can dilate the blood vessels in your skin. This leads to a warm sensation, as well as a burning and tingling sensation called a "niacin flush."

Managing Niacin Flush

Some people require high-dose nicotinic acid supplementation to treat cardiovascular conditions, such as high cholesterol, and develop skin tingling as a side effect of treatment. In these cases, taking acetylsalicylic acid, or aspirin, before the niacin supplement might prevent the tingling niacin flush. If you do not take high-dose nicotinic acid, but instead develop skin tingling after taking a niacin supplement, talk to your doctor to help prevent a niacin flush in the future.

Beta-Alanine

Another supplement that can lead to skin tingling is beta-alanine. This amino acid is an ingredient in some supplements designed to support or enhance athletic performance because beta-alanine might help reduce or prevent muscle fatigue. Taking beta-alanine can also cause skin tingling. In a study published in the "Journal of the International Society of Sports Nutrition" in 2010, three out of eight test subjects who took beta-alanine experienced skin tingling in their hands and fingers.

Considerations

While niacin and beta-alanine can cause skin tingling in many individuals, some people might develop skin-related symptoms, such as skin tingling, as an allergic reaction to any supplement. If you take any vitamins or dietary supplements, you must first check with your doctor to learn about the potential health risks of supplementation, and to determine an appropriate dosage. If you ever develop skin tingling -- or other possible signs of an allergic reaction, such as hives or difficulty breathing -- seek immediate medical attention, as severe allergic reactions can cause potentially lethal symptoms, such as difficulty breathing.

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

YOU MIGHT ALSO LIKE

CURRENTLY TRENDING

Demand Media

Our Privacy Policy has been updated. Please take a moment and read it here.